ADHD Medication at School

Guidelines to follow if your child needs a dose of ADHD medication during the school day.

PREV Slide 3 of 3

ADHDBehavior_GirlRefusingMeds_0812

Step 4: Prepare to Tweak Dosage

The teacher should know which medication your child takes and the ADHD symptoms it targets. Ask her to notify you if she notices the emergence of side effects, such as headaches, stomachaches, tics, or "spaciness." Some children also develop ticks, have negative "rebound" experiences, or can feel over-focused. If there's a problem, your child's medication may need to be adjusted.

Step 5: Address Problems

-- If the medication was missed, find out why. The person responsible for giving out the medication should alert you if your child doesn't show up to get it. Did the teacher forget to remind him? Did he not want to leave class? Are the logistics in middle or high school such that there is no time to make the trip? If there is a problem, it needs to be addressed.

-- Respect your child's desire for privacy. Work out an unobtrusive way for the teacher to let him know when it's time to go to the nurse. She might catch his eye and tap her watch, or put a note on his desk. If you'd like your child to be responsible for keeping track of the time, get him a watch with a silent, vibrating alarm. (Check epill.com/pediatric.html for kid-sized vibrating watches.) If leaving class to visit the school nurse makes your child feel embarrassed, talk with her doctor about taking medication that lasts through the day.

-- Building your child's appetite. Appetite loss is a common side effect of stimulants. In many children, the problem subsides within a month. But if it is long-lasting or severe, kids may lose weight or miss out on essential nutrients. If appetite loss persists, talk with your doctor about alternative treatment plans or the types of food you can serve your child to keep him healthy.

-- Explore alternatives. One potential solution is to ask the doctor about prescribing a different stimulant—drugs affects individuals differently. Alternatively, your doctor may recommend a short-acting stimulant. Your child will need a lunchtime dose, but he should be able to enjoy a good meal before it kicks in. If neither strategy helps, he may fare better on a nonstimulant medication or on the Daytrana Patch which administers the stimulant through the skin throughout the day--allowing your child to skip taking a pill all together.

If long-acting meds work best for your child, make sure he gets a nutritious breakfast. Hold off on afternoon meds until 5 p.m.—his appetite may return before dinner. Keep healthful snacks, such as low-fat string cheese or carrots with hummus, on hand, and mix nutritional supplements, like Pediasure, into milkshakes.


More on ADHD Medication

Your ADHD Medication Questions Answered

Medication vs. Alternative Therapies

Can ADHD Medication Lower IQ?

ADHD at School eBook –ADHD Medication at School & More

More on Financing ADHD Treatment...


To discuss managing ADHD meds at school with other parents, visit the ADHD at School support group on ADDConnect.


PREV Slide 3 of 3

slide   1   2   3

 

What do you think of this article? Share your comments on www.ADDConnect.com, ADDitude's community site. Check out the new ADHD Medication User Reviews and the ADHD Adults Support Group. Your fellow ADDers want to hear from you!

 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018